Sometimes patients may not report side effects to their health care team, in fear of their oncologist taking them off a drug that could prolong their survival.
Sometimes patients may not report side effects to their health care team, in fear of their oncologist taking them off a drug that could prolong their survival. But when patients with lung cancer are being treated with immunotherapy, it is particularly important that they speak up, according to Heather Greene, NP, a nurse practitioner at West Cancer Center in Tennessee.
As immunotherapy continues to treat a variety of cancer types, it is paramount that patients and providers know what to look out for.
“Immunotherapy is an important conversation that oncologists are having. It’s dominating the oncology world right now,” Greene said in an interview with OncLive, a sister publication of CURE.
Immune-related side effects most commonly occur on the skin, or in the gastrointestinal tract and the endocrine system, with a few other rarer occurrences, like pneumonitis (inflammation of the lung walls) and nephritis (inflammation of the kidneys), Greene said.
Most of the time the immune-related side effects are mild, but on some occasions they can become fatal. Therefore, it is always safer for patients to err on the side of caution and notify their health care team.
“It is important to make sure that we are identifying these immune-related (side effects) early on so that we can intervene quickly,” Greene said. “That will allow for the best outcomes for our patients.”
However, in her practice, Greene noticed that patients are often apprehensive to report any side effects that they are experiencing because they are afraid that their physician will take them off treatment — but this is not always the case. “I try to tell them that just because you report side effects does not mean that we are going to have to change (your) therapy,” Greene explained.
According to guidelines published by the American Society of Clinical Oncology (ASCO) and the National Comprehensive Cancer Network (NCCN), all patients who are on immune checkpoint inhibitors should be monitored for toxicities. In turn, severity of toxicities will be the determining factor of whether a patient remains on treatment or not.
If the side effect is grade 2 or higher, physicians are recommended to stop the drug, but can start it again once the toxicity is brought back down to grade 1 or less. If the side effect is grade 3, doctors might also prescribe a high-dose steroid for about a month to a month and a half.
However, if the toxicity is considered grade 4 — which can be life-threatening – doctors are recommended to stop treatment with that agent completely.
“I try to emphasize how important it is — that if they report these symptoms early, we won’t have to stop treatment. However, if the patient waits and their side effects progress, then it could turn into a serious situation,” Greene said. “Understanding what their fears and concerns are helps bridge the gap.”
Unfortunately, there is currently no definitive way to determine which patients are more likely to develop immune-related side effects, nor can health care teams differentiate side effects from combined treatment modalities — for example, when an immunotherapy and chemotherapy are given in combination.
“They do tend to have separate side effect profiles, but sometimes it’s easy to tell, and sometimes it isn’t,” Greene said. “That will become clearer the more we see these agents being combined with chemotherapy.”
Regardless of the type of side effect a patient is experiencing, they should always keep their oncology team in the loop, even if they go in to their primary care physician or a local hospital.
“Many patients live far away and are calling their primary care doctor or local emergency departments, and those physicians might not know the difference between diarrhea from chemotherapy and immunotherapy-induced diarrhea,” she said. “I encourage them to notify us so that we can be the main people managing their side effects.”